Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Has Alzheimer. On Exelon and Namenda. Started with Axona supplement. Can Axona have caused the fainting spell?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
My husband has alzheimers and we are in the 7th year. He has been on Exelon 9.5 patch and Namenda for the past few years. He recently started the Axona supplement. On the third day of dosage, aprox 30 minutes after drinking it, he had a fainting spell and fell and hit his head. He was transported to er and kept overnight for observation. His heart rate dropped to 30's and 40's and then would return to 50' and 60's. They determined he has afib. Could the Axona have caused the fainting spell? I am afraid to start him back on it.
Posted Thu, 7 Nov 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
My reply is below

Detailed Answer:

Thank you for posting your query.

Most likely, the fainting spell and low heart rate in your husband was not caused by Axona food supplement. However, I would like to point out that Axona has not been subjected to phase III clinical trials, which is very important to determine the safety and efficacy of any medical product. As per limited research conducted by the manufacturers, it does not cause any significant side effects. Since, its efficacy is doubtful, as of now, it is not recommended for use in patients with Alzheimer's disease by Alzheimer's Association.

So, my personal advice would be to continue exelon patch and Namenda, and avoid Axona supplement.

I hope it helps. Please get back if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad, India
Click on this link to ask me a DIRECT QUERY:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor